Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Apr 22, 2024, 2:47 AM CDT for 4 counties in Minnesota; 6 counties in Iowa. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 2:47 AM CDT (07:47 UTC)
- In effect from
- Apr 22, 2024, 11:00 AM CDT
- Expired
- Apr 22, 2024, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3352 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS73 KARX 220747 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 247 AM CDT Mon Apr 22 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-222200- /O.NEW.KARX.WI.Y.0005.240422T1600Z-240422T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Oelwein, Preston, Austin, Dodge Center, Charles City, Rochester, Decorah, New Hampton, Cresco, and Osage 247 AM CDT Mon Apr 22 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...From 11 AM this morning to 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CZ
3 follow-up statements
849 WWUS73 KARX 221812 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 112 PM CDT Mon Apr 22 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-222200- /O.CON.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Preston, Decorah, Oelwein, New Hampton, Charles City, Osage, Dodge Center, Rochester, Austin, and Cresco 112 PM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
165 WWUS73 KARX 221954 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 254 PM CDT Mon Apr 22 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-222200- /O.CON.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Rochester, Charles City, Cresco, Dodge Center, Osage, Austin, Decorah, Preston, New Hampton, and Oelwein 254 PM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. In addition, visibilities may be reduced down wind of recently plowed fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JSB
293 WWUS73 KARX 222154 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 454 PM CDT Mon Apr 22 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-222300- /O.EXP.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Dodge Center, Austin, Cresco, Osage, Decorah, New Hampton, Charles City, Oelwein, Preston, and Rochester 454 PM CDT Mon Apr 22 2024 ...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON... The strong and gusty winds will be on the decrease working through the early evening hours and the wind advisory will be allowed to expire. $$ Rieck
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:00 PM CDT, 3 hours 47 minutes earlier. Its key messages:
- Patchy frost possible tonight with higher chances for frost/freeze Tuesday night.
- Low RH and breezy winds may lead to elevated fire weather conditions Monday afternoon, especially across Wisconsin.
- Generally light rain amounts possible Monday into Tuesday, with a wetter, stormier period increasingly likely late this week.
Area forecast discussion, Apr 21, 11:00 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1100 PM CDT Sun Apr 21 2024 .KEY MESSAGES... - Patchy frost possible tonight with higher chances for frost/freeze Tuesday night. - Low RH and breezy winds may lead to elevated fire weather conditions Monday afternoon, especially across Wisconsin. - Generally light rain amounts possible Monday into Tuesday, with a wetter, stormier period increasingly likely late this week. && .DISCUSSION... Issued at 149 PM CDT Sun Apr 21 2024 Tonight-Tuesday: GOES visible imagery early this afternoon revealed clear skies across much of the region, helping temps rebound back to near seasonal values. While it will be another chilly night tonight, weak return flow/warm advection should keep temps a touch warmer than last night with the higher chances for subfreezing temps confined north and and east of I-94 in the typically cooler locales. With light return flow developing, especially west of the Mississippi River, and dry air, frost may be more patchy and confined to typically cooler or low-lying areas. As a result, will hold off on any frost advisories for now and let the next shift re-evaluate. A breezy, warmer day is ahead for Monday as southwest low-level flow increases ahead of an approaching front. Gusty south winds will help temps climb into the 60s. The highest gusts (30-40 mph) will be favored just ahead of the front across southeast MN/northeast IA within the low-level jet axis. Deep mixing ahead of the front should keep RH low, with elevated fire weather possible, especially across WI. See the fire weather discussion below for details. Warm advection and convergence on the nose of the low-level jet should aid in scattered shower development during the afternoon/evening ahead of the front, although showers may battle dry low-level air. Overall, expect some increase in showers through the evening (40-70% chance), especially into Wisconsin, but with any rainfall on the light side. CAPE looks minimal, so thunder chances are quite low. Scattered additional showers/storms are possible (30- 70% chance, highest for WI) Tuesday beneath the mid-level cold pool with steeper lapse rates/some instability as the main trough swings through. Rain amounts continue to trend lower, with chances less than 50% for 0.10" west of the Mississippi River and chances for 0.25" only 20-30% northeast of I-94. Wednesday-Sunday: A pattern change will take place later this week leading to a warmer, stormier period. However, for mid-week, Canadian high pressure will maintain dry, seasonable air across the Upper Midwest. Wednesday morning is expected to be chilly with 50-80% chances for subfreezing temps south of I-94 and >90% chances north of I-94. As return flow kicks in later Wednesday and Wednesday night, the risk for subfreezing temps is highest across central Wisconsin. Deeper moisture will begin to spread back north by Thursday as the mid-level ridge axis reaches the Upper MS Valley and flow aloft then transitions southwesterly heading into the weekend. Although the details of this pattern evolution remain unclear, it appears a few shortwave troughs will eject from the Rockies northeastward Friday through early next week, tapping into the moisture/instability axis extending from the plains through the Mississippi Valley. There is still quite a lot of spread in the model suite regarding the placement/timing of these waves, but at least one wave looks to impact the area by Friday with higher rain chances (70-90%). Predictability then decreases through the weekend. The track of the shortwaves will influence temps and the northward extent of instability during this time. It's worth noting the CSU GEFS-based machine learning severe weather probabilities show 5-15% chances for severe storms extending into the area Friday-Monday with the higher chances residing to the south where chances for greater destabilization exist. With the increasing probabilities for precipitable water over 1" in the deep southerly flow, this pattern would support some healthy rain amounts, dependent on placement of convection. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1057 PM CDT Sun Apr 21 2024 VFR conditions will prevail through this TAF period. Look for light winds and clear skies through the overnight period; however, as a wave shifts west to east across the area on Monday, southerly winds will increase with gusts in the 25-30kt range across much of the area. As this wave traverses the area, a mid-level (5000-6000ft) VFR ceiling will move in. While dry air will limit precipitation potential Monday, there is a 20-30% chance for rain showers through Monday afternoon. && .FIRE WEATHER... Issued at 149 PM CDT Sun Apr 21 2024 Elevated fire weather conditions may develop on Monday afternoon with warmer temps into the 60s and increasingly gusty southerly winds. Occasional higher gusts (40-45 mph) are possible (30-60% chance) for open areas of Iowa/Minnesota west towards I-35, but gusts of 20 to 35 mph are expected area-wide. Some increase in mainly mid/high clouds will occur with shower chances (30-50%) increasing by afternoon, especially north of I-90. However, with deep mixing to near 850 mb, RH should fall to 20-30% (locally lower values into the upper teens), lowest across Wisconsin, with modest improvement through the afternoon possible in southeast Minnesota and northeast Iowa as moisture begins to increase. Rain amounts look light through Tuesday with potential for 0.10" or a bit higher mainly across parts of Wisconsin. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JM AVIATION...JAW FIRE WEATHER...JM
Hazardous weather outlook, Apr 21, 4:57 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 457 AM CDT Sun Apr 21 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 457 AM CDT Sun Apr 21 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected this afternoon due to gusty northwest winds 15 to 25 mph with relative humidities dropping to 20 to 30% as temperatures warm into the 50s to lower 60s. Some green-up is occurring, however tall dry grasses from last year's growth remains. Use caution if burning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions are expected Monday afternoon east of the Mississippi River due to gusty southwest winds 25 to 35 mph with relative humidities dropping to 20 to 30% as temperatures warm into the 60s. Where lows are forecast in the lower to mid 30s Monday morning, frost could occur. Near freezing or freezing temperatures could occur Wednesday morning. Precautions should be taken to protect cold sensitive plants. A few non-severe thunderstorms could be embedded with the showers later Monday into Tuesday. More thunderstorms are forecast Thursday night into Friday and for the weekend. It is too early to determine the severe weather potential for these storms. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.